MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT OPEN FINE JAW; ULTRASONIC SURGICAL DEVICE

OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT OPEN FINE JAW; ULTRASONIC SURGICAL DEVICE
Model Number TB-0009OF
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hematoma (1884); Post Operative Wound Infection (2446)
Date of Event 05/29/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It is reported in the literature titled "the use of harmonic focus and thunderbeat open fine jaw in thyroid surgery: experience of a high-volume center," patients experienced adverse events after procedures using thunderbeat open fine jaw.Background: in thyroid surgery, achieving accurate hemostasis is fundamental in order to avoid the occurrence of complications.Energy-based devices are currently extensively utilized in this field of surgery.This study aims to compare harmonic focus and thunderbeat open fine jaw with regard to surgical outcomes and complications.Methods: patients submitted to total thyroidectomy in our center, between january 2017 and june 2020, were retrospectively analyzed.Based on the energy-based device utilized, two groups were identified: group a (harmonic focus) and group b (thunderbeat open fine jaw).Results: a total of 527 patients were included: 409 in group a and 118 in group b.About surgical outcomes, the mean operative time was significantly shorter in group b than in group a (p < 0.001), while as regards complications, the occurrence of transient recurrent laryngeal nerve injury was significantly greater in group b than in group a (p = 0.019).Conclusions: both harmonic focus and thunderbeat open fine jaw have proven to be effective devices.Operative times were significantly shorter in thyroidectomies performed with thunderbeat open fine jaw; however, the occurrence of transient recurrent laryngeal nerve injury was significantly greater in patients operated on with this device.Of the 527 patients enrolled, 409 were included in group a and 118 in group b.In group a, the average operative time was 87.35 ± 20.98 min, the average drain output on postoperative day 1 was 62.12 ± 23.38 ml, and the average postoperative stay was 2.93 ± 1.41 days.As regards complications, there were 83 (20.29%) cases of transient hypoparathyroidism, 18 (4.40%) cases of permanent hypoparathyroidism, 5 (1.22%) cervical hematomas, 7 (1.71%) unilateral rln lesions, 1 (0.24%) bilateral rln lesion, 5 (1.22%) transient rln lesions, 4 (0.98%) permanent rln lesions, and 3 (0.73%) wound infections.In group b, the average operative time was 74.47 ± 16.40 min, the average drain output on postoperative day 1 was 61.30 ± 23.19 ml, and the average postoperative stay was 3.02 ± 2.03 days.As regards complications, there were 22 (18.64%) cases of transient hypoparathyroidism, 7 (5.93%) cases of permanent hypoparathyroidism, 1 (0.85%) cervical hematoma, 5 (4.24%) unilateral rln lesions, 1 (0.85%) bilateral rln lesion, 6 (5.08%) transient rln lesions, 1 (0.85%) permanent rln lesion, and 1 (0.85%) wound infection.There is no report of device malfunction in any procedure described in this literature.
 
Additional Manufacturer Narrative
The device referenced in this report was not returned to olympus for evaluation.The definitive cause of the user's experience cannot be determined at this time.The investigation is ongoing.This report will be updated upon completion of the investigation or upon receipt of additional relevant information.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.New information was added to the following fields: h6, h10.The device history record was unable to be reviewed for this device since the lot number was not provided.However, olympus only releases products to market that meet all manufacturing specifications and final product release criteria.Based on the results of the investigation, the relationship between the device and the adverse event cannot be confirmed.There was no complaint reported on the subject device.There is no evidence of an olympus device malfunction.Olympus will continue to monitor field performance for this device.

Brand Name
THUNDERBEAT OPEN FINE JAW
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key14888090
Report Number8010047-2022-11212
Device Sequence Number17688987
Product Code GEI
UDI-Device Identifier04953170343346
UDI-Public04953170343346
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Study,Literature,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberTB-0009OF
Device Lot NumberUNKNOWN(LITERATURE)
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/02/2022
Supplement Date Received by Manufacturer07/04/2022
Initial Report FDA Received Date07/01/2022
Supplement Report FDA Received Date07/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexUnknown